Hail, Oneida
- When
- March 19, 5:05 PM EST to 5:10 PM EST
- Where
- Oneida County, 1.22 mi NW of Rome
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.230, -75.490
Scattered thunderstorms developed in the area associated with a warm front lifting to the northeast. One storm managed to produce three-quarter inch hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Scattered thunderstorms developed in the area associated with a warm front lifting to the northeast. One storm managed to produce three-quarter inch hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 19, 3:18 PM EST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 418 PM EDT MON MAR 19 2012 .SYNOPSIS... WEAK UPPER LEVEL DISTURBANCE WILL CAUSE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS INTO THIS EVENING. OTHERWISE...LOOKING QUIET AND VERY WARM THROUGH AT LEAST THURSDAY. TEMPERATURES WILL BACK OFF A BIT INTO THE WEEKEND...YET WILL STILL BE A GOOD BIT ABOVE NORMAL. && .NEAR TERM /THROUGH TUESDAY/... SHOWERS AND STORMS FINALLY BEGINNING TO DEVELOP ACROSS THE AREA IN RESPONSE TO WEAK SHORTWAVE ENERGY SLIDING SOUTHEAST THROUGH THE FORECAST AREA. VIS SATELLITE IMAGERY SHOWING A BEAUTIFUL DIFFERENTIAL HEATING ZONE SPRAWLED OUT IN AN EAST-WEST FASHION JUST SOUTH OF THE LAKE PLAIN. FURTHER SOUTH...SATELLITE TRENDS EARLIER THIS AFTERNOON DID SHOW PARTIAL CLEARING ACROSS THE WYOMING VALLEY REGION...JUST SOUTH OF SCRANTON AREA. AS EXPECTED...STORMS DEVELOPED IN BOTH AREAS WITH RECENT RADAR TRENDS NOW PICKING UP ON ADDITIONAL DEVELOPMENT ACROSS THE CATSKILLS AND CENTRAL FINGER LAKES REGIONS. MAIN CONCERN WITH ONGOING ACTIVITY REMAINS HEAVY RAINFALL POTENTIAL AS WIND FIELD ALOFT IS NEARLY NON-EXISTENT. THAT COMBINED WITH PWAT VALUES OF NEARLY 1.2" AS EVIDENCED ON THIS MORNING/S KBUF SOUNDING SUPPORT HEAVY RAINFALL BEING THE BIGGEST THREAT THIS AFTERNOON. ALL DEVELOPING ACTIVITY IS DISPLAYING PULSE LIKE CHARACTERISTICS AND A FEW SMALL HAIL REPORTS WILL NOT BE OUT OF THE WHELM OF POSSIBILITIES. BASED ON WEAK WINDS ALOFT. BULK OF ACTIVITY WILL BE DIURNALLY DRIVEN WITH CONVECTIVE TRENDS COMING TO AN END AFTER 00Z THIS EVENING WITH LOSS OF DAYTIME HEATING. OVERNIGHT...MAIN SHORTWAVE ENERGY WILL CONTINUE SLIDING SOUTHEAST WITH TIME WITH PRECIP GRADUALLY COMING TO AN END FROM NORTH TO SOUTH. HAVE MAINTAINED A SLIGHT CHANCE MENTION SOUTH OF THE STATE LINE AS FCST MODELS CONTINUE TO HINT AT LINGERING RA POTENTIAL ACROSS PORTIONS OF NE PA. REGARDING OVERNIGHT LOWS...HAVE CONTINUED THE TREND OF GOING ABOVE GUIDANCE WITH RESPECT TO AS MODELS CONTINUE TO STRUGGLE WITH RECORD WARMTH. UPPER-LEVEL RIDGE AXIS CURRENTLY POSITIONED TO OUR WEST THIS AFTERNOON ACROSS THE CENTRAL GREAT LAKES WILL CONTINUE TO FILTER EASTWARD WITH TIME ON TUESDAY. SURFACE RIDGING EXTENDING WEST FROM THE WESTERN ATLANTIC WILL WEAKEN WITH TIME WHICH WILL ALLOW LOW- LEVEL WINDS WILL RETURN FROM THE SOUTH AS THE AFTERNOON HOURS PROGRESS. SOUTHERLY WINDS COMBINED WITH DOWNSLOPE COMPRESSIONAL WARMING EFFECTS ALONG THE LAKE PLAIN WILL LIKELY RESULT IN HIGH TEMPS REACHING INTO THE UPPER 70S ACROSS THE LAKE PLAIN TO INCLUDE THE SYR METRO AREA. SLIGHTLY COOLER TEMPS WILL BE FOUND TO THE SOUTH WHERE LINGERING CLOUD COVER ASSOCIATED WITH THE DEPARTING SHORTWAVE WILL PREVENT TEMPS FROM WARMING AS HIGH AS LOCATIONS TO THE NORTH. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... 320 PM UPDATE...VORTICITY LOBE FROM DISCONTINIUTY WITHIN THE LARGE UPPER RIDGE...DROPS DOWN TO THE MIDATLANTIC...YIELDING QUIET WEATHER YET WITH RECORD BREAKING WARMTH DURING THE SHORT TERM PERIOD. PRECIPITABLE WATER DROPS BACK BELOW AN INCH...AS STRONG UPPER RIDGE AXIS EXTENDS UP THE OHIO VALLEY AND FOLDS OVER AND EXTENDS OVER OUR REGION WITH RIDICULOUS 500MB HEIGHTS ECLIPSING 580 DECAMETERS. THESE HEIGHTS AND A DRIER COLUMN /MORE SUNSHINE/ WILL HELP FULL DIURNAL RANGE TO BE REALIZED...WITH AT OR ABOVE HIGHEST GUIDANCE FOR HIGH TEMPERATURES. RECORD DAILY MAX TEMPERATURES ARE LIKELY TO BE BROKEN WEDNESDAY AND THURSDAY FOR SYRACUSE-BINGHAMTON-AVOCA. CAPPING INVERSION FORMS...INHIBITING CONVECTION FOR MOST IF NOT ALL OF THE PERIOD. A WEAK FRONT WILL APPROACH FROM THE NORTH LATE THURSDAY...AND I HAVE INCLUDED A LOW CONFIDENCE SLIGHT CHANCE OF SHOWERS IN THE AFTERNOON IN THE FAR NORTHERN ZONES. DRY AIR ABOVE INVERSION WILL PROBABLY MIX DOWN LOWER DEWPOINTS THAN MODELS WOULD SUGGEST...ESPECIALLY WEDNESDAY...AND FORECAST HAS BEEN ADJUSTED ACCORDINGLY. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... OVERALL PATTERN CHANGES VERY LITTLE, WITH A NOTICEABLE POSITIVE HEIGHT ANOMALY NOTED IN THE MODELS THROUGH THE EXTENDED PERIOD. THIS WILL KEEP TEMPERATURES MUCH ABOVE NORMAL. AN UPPER LEVEL CYCLONE OVER THE SOUTH CENTRAL PLAINS WILL VERY SLOWLY DRIFT NORTHEASTWARD THIS PERIOD, AND CROSS THE MID ATLANTIC REGION OVER THE WEEKEND. AT THE SAME TIME, A BACK DOOR FRONT ATTEMPTS TO MAKE A MOVE OUT OF NORTHEASTERN NY. THIS WILL BRING A CHANCE FOR SHOWERS OR POSSIBLY AN AFTERNOON THUNDERSTORM OVER THE WEEKEND. THE INCREASED CLOUD COVER WILL KEEP TEMPERATURES A LITTLE BELOW WHERE THEY HAVE BEEN LATELY, BUT STILL MUCH ABOVE SEASONAL NORMS. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... BIGGEST CONCERN WITH GOING 18Z TAF PACKAGE WILL BE POSSIBLE CONVECTION LATER THIS AFTERNOON...AND THE POTENTIAL REDEVELOPMENT OF FOG/LOW STRATUS OVERNIGHT. LATEST SATELLITE IMAGERY SHOWING DEVELOPING CU ACROSS THE LOWER WYOMING RIVER VALLEY...WITH ADDITIONAL CLEARING NOTED NORTH ACROSS THE CENTRAL FINGER LAKES REGION. SHORTWAVE ENERGY CONTINUES TO SLIDE SOUTHEAST INTO CENTRAL PA THIS AFTERNOON AND THUS FEEL BEST POTENTIAL FOR CONVECTION WILL BE ACROSS NORTHEASTERN PA. OVERALL CONFIDENCE OF THIS SCENARIO REMAINS LOW AS NO LOW-LEVEL CONVERGENCE BOUNDARIES ARE LOCATED OVER THE REGION THIS AFTERNOON AND ANY RESULTING CONVECTION WILL LIKELY BE FORCED FROM BUOYANCY DRIVEN PROCESSES ONLY. WITH ANY CONVECTION THAT DOES DEVELOP...ACTIVITY WILL QUICKLY DIE AFTER 22/23Z WITH LOSS OF DAYTIME HEATING. ATTENTION THEN SHIFTS TO POSSIBLE FOG DEVELOPMENT OVERNIGHT AS A MOISTURE RICH AIRMASS REMAINS IN PLACE. CURRENT DEWPOINTS REMAIN IN THE LOWER 50S ACROSS THE REGION THIS AFTERNOON AND AS CONDITIONS BEGIN TO COOL OVERNIGHT...CROSSOVER TEMPS WILL LIKELY BE REACH. MITIGATING FACTOR PREVENTING TEMPS FROM TOTALLY BOTTOMING OUT WILL BE CONTINUED CLOUD COVER ALOFT. THAT SAID...MODEL GUIDANCE CONTINUES TO SUGGEST AT LEAST MVFR CONDITIONS AS SEVERAL SITES OVERNIGHT AND THUS WILL HEDGE TOWARDS MVFR FOR ELM/BGM/AVP AFTER 08Z. .OUTLOOK... TUE TO WED NGT...GNRL VFR DURING THE DAY AND MVFR FOG LATE AT NIGHT. THU...VFR. POSSIBLE MVFR IN SHOWERS ASSOCIATED WITH A COLD FRONT. THU NGT TO FRI...VFR. MVFR FOG POSSIBLE LATE THU NGT TO FRI MORNING. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...MDP NEAR TERM...CMG SHORT TERM...MDP LONG TERM...DJP AVIATION...TAC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 328 PM EDT MON MAR 19 2012 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-201930- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 328 PM EDT MON MAR 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 301 PM EDT MON MAR 19 2012 NYZ018-192000- ONONDAGA NY- 301 PM EDT MON MAR 19 2012 ...STRONG THUNDERSTORM WILL AFFECT CENTRAL ONONDAGA COUNTY... * AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR NEDROW... AND MOVING NORTHEAST AT 5 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... NEDROW AT 315 PM EDT... JAMESVILLE AT 335 PM EDT... DE WITT AT 355 PM EDT... LYNDON AND MANLIUS AT 400 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. LAT...LON 4306 7611 4300 7592 4285 7611 4289 7621 HEDEN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
347 PM EDT MON MAR 19 2012
NYZ062-PAZ039-040-043-044-047-048-072-192045-
LACKAWANNA PA-LUZERNE PA-PIKE PA-SULLIVAN NY-SUSQUEHANNA PA-WAYNE
PA-WYOMING PA-
347 PM EDT MON MAR 19 2012
...THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL AFFECT EASTERN
WYOMING...LACKAWANNA...NORTHEASTERN LUZERNE...SOUTH CENTRAL
SUSQUEHANNA...SOUTHERN WAYNE...SOUTHWESTERN SULLIVAN AND WESTERN
PIKE COUNTIES...
* AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN
AND SMALL HAIL. THESE STORMS WERE LOCATED ACROSS NORTHERN
LUZERENE...MOST OF LACKAWANNA...NORTHERN PIKE...SOUTHERN WAYNE...AND
SOUTHEASTERN WYOMING COUNTIES. THIS INCLUDES JUST NORTH OF THE METRO
AREA OF WILKES-BARRE UP THROUGH SCRANTON.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
LAT...LON 4121 7515 4125 7514 4122 7550 4125 7611
4167 7605 4160 7490 4120 7496
HEDENSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 348 PM EDT MON MAR 19 2012 NYZ018-192045- ONONDAGA NY- 348 PM EDT MON MAR 19 2012 ...STRONG THUNDERSTORM WILL AFFECT CENTRAL ONONDAGA COUNTY... * AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL. THIS STORM WAS LOCATED NEAR NEDROW...AND MOVING NORTHWEST AT 5 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... ONONDAGA AT 420 PM EDT... CEDARVALE AND MARCELLUS AT 445 PM EDT... THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. LAT...LON 4296 7638 4307 7628 4297 7610 4287 7616 DJP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
401 PM EDT MON MAR 19 2012
NYZ015-192100-
YATES NY-
401 PM EDT MON MAR 19 2012
...AN AREA OF STRONG THUNDERSTORMS PRODUCING HEAVY RAIN WILL AFFECT
NORTHWESTERN YATES COUNTY...
* AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA SIZE
HAIL...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR MIDDLESEX
AND THIS STORM WAS NEARLY STATIONARY. OTHER LOCATIONS INCLUDE VINE
VALLEY...RUSHVILLE...AND NORTHWEST OF ITALY.
THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
LAT...LON 4273 7735 4277 7731 4276 7716 4258 7723
4258 7737 4267 7737
HEDENSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
415 PM EDT MON MAR 19 2012
NYZ017-018-025-036-037-044-045-192115-
CAYUGA NY-CHENANGO NY-CORTLAND NY-MADISON NY-ONEIDA NY-ONONDAGA
NY-TOMPKINS NY-
415 PM EDT MON MAR 19 2012
...AN AREA OF STRONG THUNDERSTORMS WILL CONTINUE TO PRODUCE VERY
HEAVY RAIN AND SMALL HAIL ACROSS MADISON...NORTHEASTERN
TOMPKINS...NORTHERN CHENANGO...NORTHERN CORTLAND...ONONDAGA...SOUTH
CENTRAL ONEIDA AND SOUTHEASTERN CAYUGA COUNTIES...
* AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA SIZE
HAIL...AND VERY HEAVY RAIN. THESE STORMS WILL SLOWLY MOVE TO THE
NORTH AT AROUND 5 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
LAT...LON 4307 7578 4297 7537 4253 7543 4259 7662
4303 7662 4303 7650 4310 7651 4311 7648
4315 7649 4318 7648
HEDENSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 602 PM EDT MON MAR 19 2012 NYZ037-192230- ONEIDA NY- 602 PM EDT MON MAR 19 2012 ...STRONG THUNDERSTORM WILL AFFECT CENTRAL ONEIDA COUNTY... * AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR ROME...AND MOVING NORTHEAST AT 5 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... FLOYD AT 615 PM EDT... THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. LAT...LON 4330 7539 4322 7529 4317 7543 4321 7551 HEDEN
The Ft Drum radar (KTYX), 60 km away, was scanning. The volume nearest the first event began at 22:02 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373733.